A Question Of Health: Tumour Concern

Click to follow
Indy Lifestyle Online

My twin sister has been recently diagnosed with an inoperable brain tumour called an oligoastrocytoma. She has undergone six weeks of radiation and we are about to see the results of the MRI scan. She has also been taking Prozac for quite a few years and I believe that this drug interferes with the natural production of serotonin to the brain. I understood that serotonin has a negative effect on cancer cells. Would you comment please? We are in a desperate situation.

My twin sister has been recently diagnosed with an inoperable brain tumour called an oligoastrocytoma. She has undergone six weeks of radiation and we are about to see the results of the MRI scan. She has also been taking Prozac for quite a few years and I believe that this drug interferes with the natural production of serotonin to the brain. I understood that serotonin has a negative effect on cancer cells. Would you comment please? We are in a desperate situation.

Oligoastrocytomas are brain tumours that tend to grow fairly slowly, so it is possible that your sister's tumour has been developing over many months, or even years. Sometimes these tumours are treated with surgery. But if the surgery to remove them would cause substantial damage to healthy brain tissue, they are considered to be inoperable. When an operation is not possible, the usual treatment is radiation therapy, sometimes followed by chemotherapy. About nine months ago there was some media publicity suggesting that Prozac might stimulate the growth of brain tumours. The research that led to this publicity was not looking at brain tumour cells. It was a study of tumour cells known as Burkitt lymphoma cells, which cause a fairly rare type of cancer. This research showed that serotonin (which is the chemical that Prozac is involved with) may have an effect on tumour cell death. The simple answer to your question is that there is no reliable evidence to suggest that Prozac either causes brain tumours, or makes them grow more quickly. Your sister may want to discuss with her doctors whether or not she should continue taking Prozac. The final decision will have to take into consideration what effect this might have on her depression.

UNIVERSITY CHALLENGE

My 15-year-old granddaughter has lived with me since she was 17 months of age. In that time she has never been continent. She was seen by a hospital specialist when she was five years old because of her urinary incontinence. No physical impairment could be found. Over the years it has slowly improved, but she still wets the bed and has to wear sanitary pads all the time. There is always a slight smell of urine in her bedroom, in spite of constant washing of clothes and bed linen. I have tried psychologists and our local GP, but no one seems able to help. She would like to go to university in three years. I would like the problem cleared up before she goes, as I fear this will affect her socially once she is away from home and I'm not there to do all the washing.

If your granddaughter last saw a specialist 10 years ago, now is the time to try and see one again. Your granddaughter really needs to have a new set of investigations to try and find out why she can't control her bladder. There are a number of drugs that she could take that might help her. Some of these were probably not available 10 years ago, and they might not have been suitable for a child. The best person for her to see would be either a gynaecologist who specialises in adolescents and urinary problems, or a urologist with an interest in incontinence. With the help of modern investigations, it should be possible to work out why the bladder is not working properly. I entirely agree that your granddaughter's incontinence will affect her socially, and now is the time to try and sort it out.

HAVE YOUR SAY

DS was not happy with my comments on the nutrition company Usana:

A reader asked you about an American nutrition company called Usana. You implied that many agents were making a fast buck by marketing these products. I think that as a responsible journalist/doctor you ought to make it your business to educate yourself about matters before attempting to answer readers. You may not be aware, but companies such as Usana are known as network marketing companies. Companies around the world are finding that conventional advertising methods are no longer effective. They take their advertising budget and pay it out in commission to their agents. While I have no connection with Usana, I know that one of the founders is a doctor and that several of their products are listed in physician's books in the States. Its turnover is more than $400m a year. Do you really think that a company with such a high turnover would market inferior products? I don't think people are stupid enough to buy products that don't work.

PJ suggests another cause for facial flushing associated with alcohol:

The person who is unable to drink alcohol without turning red may suffer from rosacea. What she describes is a common symptom (or "trigger") and it seems that this condition is little known in the UK. The website – www.rosacea.org – provides helpful information. It is important to get a diagnosis because, although it is incurable, it can be managed with understanding of its progress and medication, and if not treated early, can be very embarrassing and uncomfortable.

And AM, a doctor, says:

Your questioner may have a more serious problem than you think. Onset of intolerance of alcohol (usually flushing and pain) is a classical symptom of medullary carcinoma of the thyroid. This type of cancer can be relatively slow-growing and the alcohol symptoms may start many years before the tumour becomes apparent.

And finally, SF, a GP, suggests:

Flushing – I would have considered phaeochromocytoma (an adrenal-gland tumour), carcinoid (a bowel tumour), and sundry myelodysplastic (bone marrow) disorders, too. The patient needs 24-hour urine samples, a full blood count, and a check on her serum immunoglobulins.

Please send your questions and answers to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax to 020-7005 2182 or e-mail to health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions

Comments